Maryland, 2009

Hail in Maryland, March 29, 2009

March 29, 2009 · NWS LWX · 3 events in 3 counties and zones

A cold front passed through the Mid-Atlantic on the 29th. A southerly flow ahead of the front ushered in plenty of warm and moist air from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the Mid-Atlantic on the 29th. A southerly flow ahead of the front ushered in plenty of warm and moist air from the Gulf of Mexico. This air mass was unstable enough to trigger showers and thunderstorms on the 29th as the cold front moved through. A few thunderstorms did become severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 29, 2:23 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 29, 2:23 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT SUN MAR 29 2009

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE AREA EARLY THIS EVENING. HIGH
PRESSURE WILL BUILD OVER THE REGION EARLY NEXT WEEK...AND ANOTHER
STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE OF THE WEEK.
HIGH PRESSURE MAY BRIEFLY BUILD OVERHEAD THURSDAY...BUT ANOTHER
COLD FRONT WILL PASS THROUGH THE REGION FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS HAVE INDEED FIRED OUT AHEAD THE COLD FRONT AS A
DEVELOPING LEE LOW PRESSURE PUSHES OUT ACROSS THE NRN SHENANDOAH
VLY. THE CLOSED LOW RESPONSIBLE FOR ALL THIS ACTION IS SLIDING
SLOWLY EWD...THIS HAS BASICALLY THROWN OFF THE TIMING OFF THE
PASSAGE OF THE FRONT AND THE REST OF IT THE ASSOCIATED DYNAMICS. THE
TSTM ACTIVITY...LOOKS TO TAKE ANOTHER SEVERAL HOURS TO TRUDGE EWD
OVER NRN MD AND MORE SCATTERED ACTIVITY DOWN INTO N CNTRL VA. WIND
AND HAIL THREATS EXPECTED...ALONG W/ BRIEF SPINNING
MINI-SUPERCELLULAR...LINE SEGMENTS AND OTHER SIMILAR CONVECTIVE
MODES AS THE BOUNDARY SWEEPS EWD. E OF THE BLUE RIDGE...EVEN MORE
LOW LEVEL MOISTURE...A TIGHTER GRADIENT OF STRONGER LOW LEVEL WINDS
PRESENT AND INCREASING INSTABILITY. SO THE I-95 CORRIDOR OF THE MID
ATLC HAS THE POTENTIAL TO RECEIVE MORE INTENSE TSTM ACTIVITY IF THE
CURRENT INCOMING OUTFLOW BOUNDARY DOESN/T MODIFY THE NEAR SFC
ENVIRONMENT.

&&

.SHORT TERM /MONDAY/...
THE STILL CLOSED UPPER LOW WILL TRANSLATE NEWD UP ACROSS THE NY/PA
BORDER...BUT THEN TAKE A SELY DIVE BACK DOWN ACROSS THE CT/RI/MA
COAST. THIS WILL MAKE FOR A WINDY DAY MONDAY ACROSS THE MID ATLC. A
WIND ADVISORY IS IN EFFECT FROM LATE TONIGHT THRU MID-MRNG MONDAY
FOR THE WRNMOST ZONES OF THE CWA. THE ADVISORY WILL EFFECT MAINLY
THE RIDGELINES THAT WILL EXPERIENCE THE STRONGEST GUSTS OF AN
INCOMING SPEED MAX ASSOCIATED W/ THE UPPER TROF AXIS. UPSLOPE SNOW
SHOWERS ALSO EXPECTED OVERNIGHT FOR THE SAME REGION...THO ONLY UP TO
AN INCH EXPECTED AS MORE DRY AIR GETS ENTRAINED INTO THE BOUNDARY
LAYER.

ACROSS THE REST OF THE MID ATLC...WINDY CONDITIONS WILL DEVELOP LATE
TONIGHT AFTER COLD FRONT SLIDES ACROSS THE REGION. WEST WINDS WILL
PICK UP ACROSS THE REGION...CARRYING RANDOM GUSTS BETWEEN 30-40MPH
THROUGHOUT THE DAYTIME HRS...GRADUALLY SUBSIDING CLOSER TO SUNSET
MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SFC HIGH AND H5 RDGG DOMINATE EARLY. ANOTHER STG H5 LOW WILL HAVE
AN IMPACT ON WX FOR THE MID AND LATE WEEK. GFS BY WED SHOWS THE
CENTER OVR S CTRL CANADA WITH A SFC FNT ENTERING OUR SWRN ZONES
AND SOME MOISTURE TO WORK WITH. TIMING ON BEGINNING AND ENDING OF
POPS WILL LARGELY BE LEFT ALONE FOR NOW... AWAITING MODEL
CONSISTENCY AND THAT IT IS SEVERAL DAYS OUT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WATCH FOR A DEVELOPING LINE OF CONVECTION ACROSS THE NRN SHENANDOAH
VLY TO CONTINUE DRIFTING EWD...POSSIBLY AFFECTING THE DC/BALT TAF
SITES INTO THE EARLY EVNG HRS. GUSTY WINDS/SMALL HAIL AND FREQ
LIGHTNING THE MAIN THREATS. GUSTY WINDS WILL BE THE STORY FOR THE
NEXT 24 HRS...AS STEADY WLY WINDS KICK-UP ACROSS THE MID ATLC AND
PERSIST INTO MON AFTN...PEAKING IN THE 30-40MPH RANGE ACROSS THE
PIEDMONT REGION...SUBSIDING BY EARLY EVNG. NO SIG AVIATION WX
ISSUES EXPECTED MON NGT INTO TUE.

&&

.MARINE...
GUSTY WINDS AND THUNDERSTORMS THIS EVNG. GUSTY WINDS WILL CONTINUE
OVERNIGHT...WARRANTING A GALE FOR THE MRNG/AFTN HRS FOR THE BAY AND
TIDAL POTOMAC. GOOD SELY FLOW AHD OF FNT COULD LEAD TO SOME
POSITIVE TIDE ANOMOLIES MID WEEK.

&&

.LONG TERM...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY FOR
     MDZ501.
VA...WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY FOR
     VAZ021.
WV...WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY FOR
     WVZ054-501>503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ530>537.
     GALE WARNING FROM 6 AM TO 6 PM EDT MONDAY FOR ANZ530>537.

&&

SYNOPSIS...
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...RDH
AVIATION...RDH/GMS
MARINE...RDH/GMS
Hazardous weather outlook, Mar 29, 2:30 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SUN MAR 29 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
301130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
330 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THROUGH TONIGHT...
 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
PORTIONS OF THE I-95 CORRIDOR FROM NORTHEASTERN MARYLAND TO THE
WASHINGTON METRO AREA...THROUGH THE EVENING HOURS. A COLD FRONT
WILL MOVE ACROSS THE REGION...CARRYING THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT OUT AHEAD OF THE BOUNDARY. A FEW
THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND SMALL HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT AND OVERNIGHT
FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC...RAMPING TO A
GALE WARNING EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE GALE WARNING REMIAINS IN EFFECT THROUGH LATE AFTERNOON MONDAY.
FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY
THROUGH 6 PM MONDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN SUPPORT OF SEVERE
WEATHER.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-301130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
330 PM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH
THE EARLY EVENING HOURS...ACROSS THE NORTHERN SHENANDOAH
VALLEY...MUCH OF NORTHERN MARYLAND EAST OF THE BLUE RIDGE...AND
EXTREME NORTHERN VIRGINIA. A COLD FRONT WILL MOVE ACROSS THE
REGION...CARRYING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT OUT
AHEAD OF THE BOUNDARY. A FEW THUNDERSTORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND SMALL HAIL.

GUSTY WINDS BEHIND THE COLD FRONT LATE TONIGHT HAVE PROMPTED A WIND
ADVISORY FOR THE WESTERN ZONES OF THE CENTRAL APPALACHIANS. WINDS
GUSTS UP TO 50 MPH EXPECTED OVERNIGHT AND INTO EARLY MONDAY
MORNING...MAINLY ACROSS THE HIGHER RIDGELINES.

UPSLOPE SNOW SHOWERS ARE ALSO EXPECTED TONIGHT FOR LOCATIONS ALONG
AND WEST OF THE ALLEGHENY FRONT. SNOW ACCUMULATIONS AROUND AN INCH
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS WILL CONTINUE MONDAY MORNING ACROSS THE POTOMAC
HIGHLANDS. A WIND ADVISORY MAY BE NEEDED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY IN SUPPORT OF SEVERE
WEATHER.

In the hours before

Special weather statement, Mar 29, 1:14 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT SUN MAR 29 2009

MDZ003-004-WVZ053-291900-
WASHINGTON MD-FREDERICK MD-JEFFERSON WV-
214 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK AND
JEFFERSON COUNTIES...

AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHARPSBURG...MOVING NORTHEAST AT 35 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
BOONSBORO...HAGERSTOWN...WOLFSVILLE...THURMONT AND EMMITSBURG.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Mar 29, 1:37 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT SUN MAR 29 2009

MDZ003-WVZ052-053-291900-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-
237 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...JEFFERSON AND BERKELEY
COUNTIES...

AT 237 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BIG SPRING TO 3 MILES SOUTHEAST OF FALLING
WATERS...MOVING NORTHEAST AT 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE LONG
MEADOW AND HAGERSTOWN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Mar 29, 1:59 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SUN MAR 29 2009

MDZ004-005-291930-
CARROLL MD-FREDERICK MD-
259 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES...

AT 259 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM THURMONT TO 3 MILES WEST OF BLOOMFIELD...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
EMMITSBURG AND TANEYTOWN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Mar 29, 2:31 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT SUN MAR 29 2009

MDZ004-005-292000-
CARROLL MD-FREDERICK MD-
331 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES...

AT 330 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES EAST OF HARNEY TO MIDDLEBURG...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
MANCHESTER...UNIONTOWN...LINEBORO...AND TANEYTOWN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL TO PEA SIZE CAN BE
EXPECTED WITH THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

SMZ
Special weather statement, Mar 29, 2:57 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT SUN MAR 29 2009

MDZ003-004-WVZ052-053-292045-
WASHINGTON MD-FREDERICK MD-JEFFERSON WV-BERKELEY WV-
357 PM EDT SUN MAR 29 2009

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...JEFFERSON
AND BERKELEY COUNTIES...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ARDEN...MOVING NORTHEAST AT 35 MPH.

A LARGE PORTION OF EASTERN WASHINGTON...EXTREME NORTH CENTRAL
FREDERICK...NORTH CENTRAL JEFFERSON AND EASTERN BERKELEY COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 445 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. PEA SIZE HAIL WAS REPORTED EARLIER IN THE BUNKER HILL AND
INWOOD AREAS WITH THIS STORM.

SMZ
Special weather statement, Mar 29, 3:03 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SUN MAR 29 2009

MDZ004-VAZ041-042-292030-
FREDERICK MD-FAUQUIER VA-LOUDOUN VA-
403 PM EDT SUN MAR 29 2009

...STRONG SHOWERS AND A FEW THUNDERSTORMS TO AFFECT PORTIONS OF
FREDERICK... FAUQUIER AND LOUDOUN COUNTIES...

AT 402 PM EDT...DOPPLER RADAR INDICATED AN AREA OF STRONG SHOWERS
AND A FEW THUNDERSTORM OVER NORTHWEST FAUQUIER AND SOUTHWEST LOUDOUN
COUNTIES IN NORTHERN VIRGINIA. ACTIVITY IS MOVING NORTHEAST AT 35
MPH.

A LARGE PORTION OF SOUTHWESTERN FREDERICK...NORTHWESTERN FAUQUIER AND
LOUDOUN COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

SMZ

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
March 29, 3:26 PM EST
Where
Washington County, 1.74 mi SW of Pondsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.600, -77.620

Penny sized hail was reported at the junction of Maryland Route 66 and Mount Aetna Road.

Hail, Harford

When
March 29, 4:40 PM EST
Where
Harford County, 0.53 mi W of Glenville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.600, -76.230

Penny sized hail was reported just north-northeast of Churchville.

Hail, Baltimore

When
March 29, 4:56 PM EST
Where
Baltimore County, Blue Mt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.600, -76.620

Penny to nickel sized hail was reported just west-northwest of Hereford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153696, 153697, 153698.